Delaware, 2013

Winter Weather in Delaware, January 6, 2013

January 6, 2013 · NWS PHI · 1 event in 1 county or zone

A return southwest flow of relatively milder air caused a light accumulating snow (near an inch) to occur in New Castle County during the early morning of the 6th. The combination of the snow itself and temperatures falling to or below the freezing mark once the snow began falling caused slippery travel to occur mainly on untreated less traveled roadways as well as bridges and overpasses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A return southwest flow of relatively milder air caused a light accumulating snow (near an inch) to occur in New Castle County during the early morning of the 6th. The combination of the snow itself and temperatures falling to or below the freezing mark once the snow began falling caused slippery travel to occur mainly on untreated less traveled roadways as well as bridges and overpasses. The snow fell between 2 a.m. EST and 4 a.m. EST on the 6th. Precipitation started as light rain in parts of the county prior to 2 a.m. EST. Representative snowfall included 0.5 inches in Newport and 0.3 inches at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 9:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 5, 9:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 PM EST SAT JAN 5 2013

.SYNOPSIS...
A WEAK DISTURBANCE IN THE UPPER ATMOSPHERE WILL MOVE ACROSS OUR AREA
LATE TONIGHT. WEAK HIGH PRESSURE IS EXPECTED TO BUILD IN SUNDAY,
THEN A COLD FRONT FROM THE NORTHWEST IS ANTICIPATED TO ARRIVE SUNDAY
NIGHT. HIGH PRESSURE SHOULD FOLLOW FOR MONDAY THROUGH WEDNESDAY. A
WARM FRONT APPROACHES FROM THE SOUTHWEST THURSDAY, THEN IT SHOULD
LIFT THROUGH OUR REGION THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE IS
EXPECTED TO RETURN FOR SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HIGH CLOUDS CONTINUE TO INCREASE ACROSS THE AREA THIS EVENING, AND
THESE WILL GRADUALLY LOWER OVERNIGHT. THE HIGH CLOUDS APPEAR TO BE
THIN ENOUGH AS THE TEMPERATURES IN MANY AREAS CONTINUE TO DROP
OFF A BIT FASTER THAN FORECAST, ALTHOUGH THE COLDEST LOCALES SEEM
TO HAVE SLOWED A LITTLE BIT NOW. THE HOURLY TEMPERATURES AND DEW
POINTS WERE ADJUSTED EARLIER TO ACCOUNT FOR THIS, AND WILL BE
TWEAKED AGAIN BASED ON THE 02Z OBS WITH SOME BLENDING IN OF THE
LAMP/LAV GUIDANCE. LOWS WERE ALSO ADJUSTED DOWN A LITTLE FOR SOME
LOCALES. THE TEMPERATURES SHOULD LEVEL OFF OR PERHAPS RISE A
LITTLE OVERNIGHT AS THE CLOUDS THICKEN/LOWER AND A LIGHT
SOUTHWESTERLY FLOW OCCURS. GIVEN THIS POTENTIAL TREND IN SURFACE
TEMPERATURES FOR SOME AREAS AND ALSO THE FORECAST SOUNDINGS, WE DID
NOT INCLUDE A CHC OF LIGHT FREEZING RAIN /SEE BELOW REGARDING
PRECIPITATION CHCS/.

OTHERWISE, A SHORT WAVE FROM NEAR CHICAGO TO THE TENNESSEE VALLEY
THIS EVENING WILL TRACK NORTHEASTWARD. THE TAIL END OF THIS
FEATURE ALONG WITH A STRONGER VORTICITY MAXIMUM WILL ARRIVE IN OUR
CWA LATE TONIGHT. AS THIS OCCURS, SOME OF THE MODEL GUIDANCE
CONTINUES TO SHOW THE POTENTIAL FOR SOME AREAS OF LIGHT
PRECIPITATION. THE FORECAST SOUNDINGS INDICATE THAT THE LOW-LEVEL
AIRMASS REMAINS DRY DURING THE NIGHT WITH MORE MOISTENING NOTED
TOWARD DAYBREAK. A SUBTROPICAL MOISTURE FEED TO THE EAST OF THIS
SHORT WAVE IS EVIDENT ON THE WATER VAPOR IMAGERY THIS EVENING,
HOWEVER THIS IS MAINLY HIGHER LEVEL MOISTURE ESPECIALLY WITH A
NORTHEASTERN EXTENT. THE OVERALL LIFT ASSOCIATED WITH THE SHORT
WAVE CONTINUES TO LOOK WEAK, ALTHOUGH THERE IS BETTER LIFT
GENERALLY ACROSS THE DELMARVA AND SOUTHERN NEW JERSEY AND THEN
ALSO TO OUR NORTH. IN ADDITION, SOME FRONTOGENETIC FORCING MOVES
ACROSS PARTS OF THE AREA WITH THE SOUTHERN ZONES TENDING TO HAVE A
LITTLE MORE ORGANIZATION. THIS SYSTEM LOOKS TO HAVE LIMITED
MOISTURE, AND WHEN COMBINED WITH WEAKER LIFT OVERALL WITHIN A
LINGERING DRIER LOW-LEVEL AIRMASS, THIS POINTS TO A RATHER LOW QPF
FORECAST.

THE SOUNDINGS FOR MOST OF THE AREA SUGGEST ALL SNOW WOULD FALL,
HOWEVER THE FARTHER SOUTH AND SOUTHEAST ONE GOES THROUGH THE CWA
THERE LOOKS TO BE POSSIBLE WET BULBING ISSUES THAT WOULD POINT TO
LIGHT RAIN OR LIGHT SNOW. SINCE WE ARE ANTICIPATING ANY PRECIPITATION
TO BE LIGHT IN INTENSITY, THE OVERALL COOLING OF THE COLUMN DUE TO
EVAPORATION MAY BE LIMITED. AS A RESULT, WE WILL CONTINUE TO CARRY
A RAIN/SNOW CHC ACROSS THE SOUTHERN AND TOWARD THE EASTERN ZONES
LATE. WHILE A LIGHT COATING OF SNOW CANNOT BE RULED OUT IN SOME
SPOTS, WE WILL CONTINUE WITH LOWER END CHC POPS DUE TO THE AMOUNT
AND COVERAGE UNCERTAINTY. THE SREF PROBABILITIES SHOW HIGHER
VALUES FOR MEASURABLE PRECIPITATION MAINLY ACROSS THE DELMARVA AND
SOUTHEASTERN NEW JERSEY, THEREFORE THE POPS WERE EDGED UP A LITTLE
BIT HERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE AFOREMENTIONED S/WV MOVES OUT NEAR DAYBREAK WITH ANY LIGHT
PRECIPITATION QUICKLY ENDING. THEREFORE, AN OVERALL DRY DAY WITH AN
AREA OF WEAK LOW PRESSURE TO THE NW. A SNOW SHOWER OR FLURRY OVER
THE HIGHER TERRAIN OF THE POCONOS CAN NOT BE RULED OUT BUT THAT
SHOULD BE THE EXTENT OF ANY PRECIP. TEMPS WILL REBOUND NICELY WITH
MOST LOCATIONS IN THE MID 40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A MID LEVEL SHORT WAVE WAS LOCATED OVER SASKATCHEWAN THIS
AFTERNOON. THE FEATURE WILL DROP QUICKLY TO THE SOUTHEAST AND IT
IS FORECAST TO PASS OFF THE MIDDLE ATLANTIC COAST SHORTLY AFTER
MIDNIGHT ON SUNDAY NIGHT. THE SHORT WAVE IS EXPECTED TO HAVE ONLY
A LIMITED AMOUNT OF MOISTURE ASSOCIATED WITH IT. AS A RESULT, WE
ARE ANTICIPATING A FAIR AMOUNT OF STRATOCUMULUS BUT NO
PRECIPITATION EXCEPT PERHAPS FOR A FEW LIGHT SNOW SHOWERS IN THE
ELEVATED TERRAIN UP NORTH. A SURFACE COLD FRONT ACCOMPANYING THE
SHORT WAVE SHOULD RESULT IN A WIND SHIFT FROM THE WEST TO THE
NORTHWEST.

HIGH PRESSURE IS ANTICIPATED TO FOLLOW FOR THE EARLY AND MIDDLE
PARTS OF THE NEW WEEK. THE CENTER OF THE HIGH IS FORECAST TO PASS
OFF OUR COAST ON MONDAY NIGHT. MAXIMUM TEMPERATURES SHOULD BE NEAR
NORMAL ON MONDAY. AS WE GET INTO THE RETURN FLOW ON THE BACK SIDE
OF THE HIGH, MAXIMUM TEMPERATURES SHOULD RISE ABOUT 5 DEGREES
ABOVE NORMAL FOR TUESDAY AND AROUND 10 DEGREES ABOVE NORMAL FOR
WEDNESDAY.

LOW PRESSURE LIFTING FROM TEXAS TO THE GREAT LAKES DURING THE
SECOND HALF OF THE NEW WEEK IS EXPECTED TO PULL A WARM FRONT
THROUGH OUR REGION IN THE THURSDAY NIGHT INTO FRIDAY TIME FRAME.
AS THE BOUNDARY APPROACHES, THERE WILL BE AN INCREASING CHANCE FOR
RAIN. THE TIMING OF THE PRECIPITATION REMAINS A BIT UNCERTAIN AT
THIS TIME. HOWEVER, WE WILL CONTINUE TO CARRY OUR HIGHEST
PROBABILITIES OF PRECIPITATION FOR THURSDAY NIGHT. THERE ALSO
REMAINS A CHANCE THAT SOME LOW LEVEL COLD AIR MAY LINGER IN OUR
FAR NORTHERN COUNTIES. THE HIGH THAT IS EXPECTED TO BE TO OUR
NORTHEAST SHOULD CONTINUE TO PULL AWAY FROM OUR REGION SO THE
CURRENT THINKING IS THAT ANY ICING PROBLEMS UP NORTH WOULD BE
SHORT LIVED AND NOT TERRIBLY WIDESPREAD IF THEY OCCUR AT ALL.

WITH A RIDGING PATTERN OVER THE EAST, ABOVE NORMAL TEMPERATURES
SHOULD REMAIN THE RULE FOR THE END OF THE WEEK INTO THE WEEKEND.
DAYTIME HIGHS COULD BE NEAR 15 DEGREES ABOVE NORMAL ON FRIDAY AND
SATURDAY DEPENDING UPON THE TIMING OF THE SURFACE WARM FRONTAL
PASSAGE.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...CLOUDS WILL INCREASE AND GRADUALLY LOWER. VFR IS STILL
FORECAST DESPITE A WEAK DISTURBANCE MOVING ACROSS THE REGION
OVERNIGHT. A BIT OF LIGHT SNOW OR LIGHT RAIN MAY OCCUR WITH THIS
SYSTEM, HOWEVER IT IS WEAK AND THE AIRMASS IS ON THE DRIER SIDE.
IF PRECIPITATION WERE TO REACH THE GROUND, IT MAY END UP BEING
RATHER LIGHT WHERE LOCAL VISIBILITIES ARE NOT REALLY AFFECTED.
SINCE THERE REMAINS A LOWER CHANCE OF PRECIPITATION, WE CONTINUED
TO NOT CARRY A MENTION FOR THE TERMINALS. WINDS WILL BE LIGHT
MAINLY FROM THE SOUTHWEST.

FOR SUNDAY...THE WEAK DISTURBANCE WILL SHIFT TO OUR NORTHEAST EARLY
WITH ANY LINGERING LIGHT PRECIPITATION ENDING QUICKLY. VFR IS
FORECAST. A WEST-SOUTHWEST WIND NEAR 10 KNOTS, HOWEVER THE FORECAST
SOUNDINGS SUGGEST SOME LOCAL GUSTS OF 15-20 KNOTS IN THE AFTERNOON.

OUTLOOK...
SUNDAY NIGHT THROUGH TUESDAY...MAINLY VFR.

TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR. THERE IS THE
POSSIBILITY OF LATE NIGHT AND EARLY MORNING VISIBILITY
RESTRICTIONS.

&&

.MARINE...
A WEAK DISTURBANCE WILL MOVE THRU DURG THE OVERNIGHT AND ERLY
MRNG HOURS, PSBLY BRINGING SOME PRECIP. HOWEVER, NO MARINE FLAGS
ARE EXPECTED DURG THE NEAR AND SHORT TERM PERIODS AS SEAS WILL
GENLY BE IN THE 1-3 FT RANGE WITH WINDS 10-15 KTS.

OUTLOOK...
A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE LATE ON
SUNDAY NIGHT. WIND GUSTS OF 25 TO 30 KNOTS ARE POSSIBLE FROM LATE
SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE IS FORECAST TO FOLLOW FOR
MONDAY NIGHT THROUGH THURSDAY WITH WIND SPEEDS AND WAVE HEIGHTS
ANTICIPATED TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA
DURING THE PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/IOVINO
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO
MARINE...IOVINO/NIERENBERG
Hazardous weather outlook, Jan 5, 3:46 PM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EST SAT JAN 5 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-062100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
346 PM EST SAT JAN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-062100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
346 PM EST SAT JAN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
January 6, 2:00 AM EST to 4:00 AM EST
Where
New Castle forecast zone
Reported by
CoCoRaHS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429047.